Indefinite sexual side-effects possible even after stopping anti-depressants


Sexual side effects of antidepressant medications
are far more common than initially reported, and their scope, quality,
and duration remain poorly captured in the literature.  Antidepressant
treatment emergent sexual dysfunctions may decrease clients’ quality of
life, complicate psychotherapy, and damage the treatment alliance.
Potential damage to the treatment alliance is greatest when clients have
not been adequately informed of risks related to sexual side effects.
It had previously been assumed that sexual side effects always resolve
shortly after medications are discontinued.  Emerging evidence, however,
suggests that in some individuals, sexual dysfunction side effects may
persist indefinitely.  The authors argue that all psychologists should
be well-informed about sexual side effects risks of antidepressant
medications, should routinely conduct a pre-medication baseline
assessment of sexual functioning, and take an active role in the
informed consent process.”

The new issue of the *Journal of Contemporary Psychotherapy* (vol. 39,
#2) includes an article: “Sexual side effects of antidepressant
medications: An informed consent accountability gap.”

The authors are Audrey Babrick & Mark Harris.
 ”
The author note provides the following contact info: Audrey S. Bahrick,
University Counseling Service, University of Iowa , 3223 Westlawn S.,
Iowa City , IA , US , 52242-1100, <audrey-bahrick@uiowa.edu>.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: